Alert archive / Indiana / Gale Watches in 2017
Gale Watch 2, NWS Northern Indiana
NWS Northern Indiana issued this gale watch at Jan 29, 2017, 3:40 PM EST. It took effect at Jan 30, 2017, 9:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2017, 3:40 PM EST (20:40 UTC)
- In effect from
- Jan 30, 2017, 9:00 PM EST
- Expired
- Jan 30, 2017, 4:05 PM EST
- In force
- Issued by
- NWS Northern Indiana
The text
As transmitted.
304 WHUS73 KIWX 292040 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 340 PM EST SUN JAN 29 2017 LMZ043-046-300445- /O.CON.KIWX.SC.Y.0006.000000T0000Z-170130T1500Z/ /O.NEW.KIWX.GL.A.0002.170131T0200Z-170131T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 340 PM EST SUN JAN 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST MONDAY... ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A GALE WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST MONDAY. * WINDS: NORTHWEST 15 TO 25 KNOTS BACKING SOUTHWEST 10 TO 20 KNOTS MONDAY MORNING...INCREASING TO 20 TO 25 KNOTS WITH 35 KNOT GALES MONDAY NIGHT. * WAVES: 3 TO 6 FEET...DROPPING TO 2 TO 4 FEET MONDAY...BUILDING BACK TO 5 TO 8 FEET TUESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
4 follow-up statements
881 WHUS73 KIWX 300252 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 952 PM EST SUN JAN 29 2017 LMZ043-046-301000- /O.CON.KIWX.SC.Y.0006.000000T0000Z-170130T1500Z/ /O.CON.KIWX.GL.A.0002.170131T0200Z-170131T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 952 PM EST SUN JAN 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST MONDAY. A GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING. * WINDS: NORTHWEST 10 TO 20 KNOTS BACKING SOUTHWEST 10 TO 20 KNOTS MONDAY AFTERNOON...THEN INCREASING TO 20 TO 25 KNOTS WITH 35 KNOT GALES MONDAY NIGHT. * WAVES: 3 TO 6 FEET TONIGHT...SUBSIDING TO 2 TO 4 FEET MONDAY...AND BUILDING TO 5 TO 8 FEET MONDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
472 WHUS73 KIWX 300916 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 416 AM EST MON JAN 30 2017 LMZ043-046-301730- /O.CON.KIWX.SC.Y.0006.000000T0000Z-170130T1500Z/ /O.CON.KIWX.GL.A.0002.170131T0200Z-170131T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 416 AM EST MON JAN 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... ...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING. A GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING. * WINDS: NORTHWEST 10 TO 20 KNOTS BACKING SOUTHWEST 10 TO 20 KNOTS MONDAY AFTERNOON. WINDS INCREASING TO 20 TO 25 KNOTS TONIGHT WITH GUSTS TO 30 KNOTS. GALES TO 35 KNOTS ALSO POSSIBLE TONIGHT. * WAVES: 3 TO 6 FEET SUBSIDING TO 2 TO 4 FEET TODAY. WAVES BUILDING TO 5 TO 8 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
470 WHUS73 KIWX 301601 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1101 AM EST MON JAN 30 2017 LMZ043-046-310015- /O.CON.KIWX.GL.A.0002.170131T0200Z-170131T1600Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1101 AM EST MON JAN 30 2017 ...GALE WATCH REMAINS IN EFFECT FROM 9 PM EST THIS EVENING THROUGH TUESDAY MORNING... A GALE WATCH REMAINS IN EFFECT FROM 9 PM EST THIS EVENING THROUGH TUESDAY MORNING. * WINDS: SOUTHWEST 10 TO 20 KNOTS TODAY. A FEW GUSTS UP TO 25 KNOTS ARE POSSIBLE IN THE AFTERNOON. TONIGHT...SOUTHWEST WINDS 20 TO 30 KNOTS VEERING WEST AFTER MIDNIGHT. GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE. * WAVES: 2 TO 4 FEET BUILDING TO 4 TO 7 FEET LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
273 WHUS73 KIWX 302105 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 405 PM EST MON JAN 30 2017 LMZ043-046-310515- /O.UPG.KIWX.GL.A.0002.170131T0200Z-170131T1600Z/ /O.NEW.KIWX.SC.Y.0007.170130T2105Z-170201T0000Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 405 PM EST MON JAN 30 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS: SOUTH 15 TO 25 KNOTS VEERING WEST AFTER MIDNIGHT. GUSTS UP TO 30 KNOTS. WEST WINDS 15 TO 25 KNOTS TUESDAY INTO WEDNESDAY. * WAVES: 2 TO 4 FEET BUILDING TO 4 TO 7 FEET LATE TONIGHT. WAVES 3 TO 6 FEET TUESDAY NIGHT AND WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Jan 29, 3:21 PM EST, 19 minutes earlier.
Area forecast discussion, Jan 29, 3:21 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
321 PM EST Sun Jan 29 2017
.SYNOPSIS...
Issued at 315 PM EST Sun Jan 29 2017
The combination of an upper level trough moving across the Great
Lakes and northwest winds behind it are expected to cause 3 to 6
inches of snow by Monday morning across southwest Michigan and
northwest and north central Indiana. Otherwise, scattered snow
showers are expected overnight, with accumulations generally less
than an inch. High pressure will move across the area Monday
bringing snow showers to an end, however, another low pressure
system will move southeast across the southern Great Lakes Monday
night and Tuesday, causing snow in our area, mainly north of
Route 30. Some lingering lake effect snow showers are possible
Wednesday, with dry and cold weather expected Thursday through
Saturday as a strong high pressure system moves across the area.
Another low pressure system is expected to move east from the
Plains on Sunday, possibly causing snow in our area.
&&
.SHORT TERM...(This Evening through Monday)
Issued at 315 PM EST Sun Jan 29 2017
Shrtwv dropping se across the upr midwest providing sufficient
forcing to moist/deepening boundary layer with saturated rather
deep dgz resulting in areas of snow showers across the cwa this
aftn with some lake enhanced bands across the north via wnw
boundary layer flow. As this system drops se this aftn and tngt
low level flow will veer nwly and contd wk caa provide decent lake
induced instability with h85-sfc delta t's increasing to near 18c
and 0-2km theta-e lapse rates around -1.5c/km while inversion
rises to around 8kft. These factors combined with sfc trof
enhancing convergence as it moves through will cause snow showers
to increase in intensity and coverage across the nw through this
eve. Inversion heights will begin to decrease after shrtwv passes
around 06z Mon, but slow enough to allow accumulating snow to cont
into mid morning. Duration of most favorable conditions for lake
effect snow looks to only be 6-8hrs and with hires model qpf's
trending lower, not confident we'll reach our 6"/12hr or 8"/24hr
warning criteria. Thus, just upgraded the winter storm watch to a
winter wx advisory with fcst accums 3-6", psbly locally higher.
Backing winds and lowering inversion as ridge passes Monday will
bring lake effect to an end. WAA ahead of low pressure system
dropping se out of Manitoba may cause light snow to spread back
into the nw late Monday afternoon. Otrws, fair wx expected with
highs a bit blo normal in the upr 20s.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 315 PM EST Sun Jan 29 2017
Snow is likely, mainly north of Route 30 Monday night-Tue, as low
pressure system moves east across the srn Grtlks. Stayed close to
previous fcst of 1-3", highest near nrn border of cwa. Sct lake
effect snow showers possible in the caa wake of the low tue ngt-wed
ngt. Dry airmass, low inversion height, and cross-lake wnw flow
should keep accums light in this timeframe. Large high pressure
system over the nrn plains Thu, will move se to the upr Oh valley
Sat, providing dry and cold wx across our area late week. Shrtwv
expected to move east from the plains to the Oh Valley Sunday.
Considerable differences and poor run-run continuity in the medium
range models wrt this system, but, attm appears to be some
potential for a synoptic scale snow impacting our cwa Sunday,
especially s-se portions of the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1222 PM EST Sun Jan 29 2017
MVFR or lower conditions will persist through the afternoon with
midlevel trough passing and lake effect ramping up. Still appears
the peak of the lake effect event will be around 06Z where brief
heavy snow may impact KSBN. Also potential for IFR visibilities at
KFWA during this time but still some uncertainty exactly where
strongest bands will setup. 3-5 inches of accumulation possible at
KSBN given high snow to liquid ratios. Lake effect gradually winds
down Monday morning but MVFR ceilings likely to persist through
the afternoon.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 10 AM EST /9 AM CST/ Monday for
INZ003>005.
MI...Winter Weather Advisory until 10 AM EST Monday for MIZ077-078.
OH...NONE.
LM...Small Craft Advisory until 10 AM EST Monday for LMZ043-046.
&&
SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...JT
AVIATION...AGD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 29, 3:14 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 314 PM EST SUN JAN 29 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-302015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH... BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 314 PM EST SUN JAN 29 2017 /214 PM CST SUN JAN 29 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT LAKE EFFECT SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND THIS EVENING... AND THEN PERSIST TONIGHT. THE LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE 3 TO 6 INCHES OVER PORTIONS OF SOUTHWEST MICHIGAN AND NORTHWEST AND NORTH CENTRAL INDIANA... WITH LESS THAN AN INCH OVER THE REST OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE EFFECT SNOW SHOWERS WILL TAPER OFF MONDAY MORNING... BUT HAZARDOUS TRAVEL CONDITIONS ARE STILL EXPECTED FOR THE EARLY MORNING COMMUTE ACROSS SOUTHWEST MICHIGAN AND NORTHWEST AND NORTH CENTRAL INDIANA. MORE SNOW IS EXPECTED MONDAY NIGHT THROUGH TUESDAY FROM A CLIPPER SYSTEM. AN ADDITIONAL 1 TO 3 INCHES ARE EXPECTED MAINLY NORTHEAST OF ROUTE 30 BY TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT REPORTS OF SNOW ACCUMULATION WILL BE APPRECIATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-302015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 314 PM EST SUN JAN 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL PERSIST INTO MONDAY MORNING. SOUTHWEST TO WEST GALES ARE POSSIBLE MONDAY NIGHT AND TUESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 4:09 AM EST | Winter Storm Watch | IWX | Elkhart | 313 days |
| Jan 29, 2:56 PM EST | Winter Weather Advisory | IWX | Elkhart | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.